Illinois, 2014

Hail and Damaging Winds in Illinois, August 25, 2014

August 25, 2014 · NWS DVN · 10 events in 3 counties and zones

An upper level disturbance moved across eastern Iowa and northwest Illinois August 25, sparking some scattered showers and thunderstorms over areas north of Interstate 80. Some of the thunderstorms were severe, producing damaging winds from Clinton County in Iowa to Whiteside and Henry Counties in Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$266,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance moved across eastern Iowa and northwest Illinois August 25, sparking some scattered showers and thunderstorms over areas north of Interstate 80. Some of the thunderstorms were severe, producing damaging winds from Clinton County in Iowa to Whiteside and Henry Counties in Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 12:31 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 25, 12:31 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT MON AUG 25 2014

.UPDATE...
ISSUED AT 126 PM CDT MON AUG 25 2014

ISOLATED SEVERE STORMS EXPECTED THIS AFTN PORTIONS OF NORTHEAST AND
EAST CENTRAL IA INTO NORTHWEST IL WITHIN STRONG THERMAL AND
INSTABILITY GRADIENT AHEAD OF WEAK SURFACE LOW MOVING INTO EASTERN
IA. MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AROUND 60 MPH.
LOCALLY HEAVY RAINFALL ALSO EXPECTED WITH THE STORMS. HAVE UPDATED
THE HWO. IN PROCESS OF SENDING UP A 19Z BALLOON TO BETTER SAMPLE
THE ENVIRONMENT. WILL BE SENDING GRID/ZFP/PFM UPDATE SHORTLY. THIS
WILL ENCORPORATE CONVECTIVE TRENDS AND ALSO LOWERING OF HIGHS
WITH LINGERING COOL POOL OVER PORTIONS OF NORTHEAST IA INTO NORTHWEST
IL.

&&

.SYNOPSIS...
ISSUED AT 334 AM CDT MON AUG 25 2014

THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING ALONG AND AHEAD OF
THE SURFACE FRONT EXTENDING ROUGHLY FROM WESTERN LAKE SUPERIOR SW
ACROSS WESTERN WI...SW MN...INTO W CENTRAL IA. THIS WAS ALONG AN
AXIS OF HIGH THETAE INDICATED BY 850 MB DEWPOINTS OF 14 TO 16 C FROM
NORTHEAST KS INTO SW ONTARIO AT 00Z...WITH CONVERGENCE ASSISTED
BY 35KT TO 40 KT SW WINDS AT 850 MB. THIS MOISTURE WAS BEING
PULLED NORTHWARD BY A STRONG SURFACE AND UPPER LEVEL LOW SEEN ON
WV IMAGERY ALONG THE ND/MANITOBA BORDER. AT 3 AM...THE LEADING
LINE OF SCATTERED THUNDERSTORMS WAS MOVING INTO BUCHANAN AND
BENTON COUNTIES...INTO A VERY HUMID AIRMASS WITH DEWPOINTS IN THE
LOWER TO MID 70S AND AIR TEMPERATURES IN THE MID TO UPPER 70S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 334 AM CDT MON AUG 25 2014

FORECAST CHALLENGES CENTER ON THUNDERSTORMS THIS MORNING AND AGAIN
TONIGHT...AND HEAT HEADLINES TODAY AS THE HOT AND HUMID CONDITIONS
PERSIST OVER THE REGION. IN THE NEAR TERM...A SEMI-LINEAR MCS WILL
LIKELY MOVE ACROSS THE FORECAST AREA MAINLY NORTH OF I-80...DRIVEN
BY A WEAK SHORTWAVE FLOW IN THE NW FLOW ALOFT. WHILE NO INDIVIDUAL
FORECAST MODEL HAS HAD A GOOD HANDLE ON TRENDS OVERNIGHT...THE
HIGH RES WRF AND RAP MODELS APPEAR TO HAVE THE BEST HANDLE ON THE
CONVECTION ENTERING THE NORTH. THESE HAVE THE THUNDERSTORMS ADVANCING
THROUGH THE NORTH OVER THE NEXT SEVERAL HOURS AND THEN DISSIPATING
BY NOON...AND HAVE TRENDED THE FORECAST ACCORDINGLY. THE LATEST
RAP IS ALONE WITH DEVELOPING THUNDERSTORMS IN THE HIGH MUCAPE
AXIS FURTHER SE...OVER 4000 J/KG...OVER W CENTRAL IL TOWARD
SUNRISE...WHICH WHILE NOT IN THE CURRENT FORECAST CANNOT BE
ENTIRELY RULED AND WILL WATCH TRENDS CLOSELY.

OTHERWISE...THIS SHOULD BE FOLLOWED BY CLEARING SKIES AND A RETURN
TO THE HEAT AND HUMIDITY SEEN OVER THE AREA YESTERDAY. DUE TO
UNCERTAINTIES IN THE TIMING OF THE DISSIPATING MCS IN THE NORTH AND
POSSIBLE DEBRIS CLOUDS FROM STORMS IN THE PLAINS...ALONG WITH 850 MB
TEMPERATURES PROGGED ABOUT 1 DEGREE COOLER...HAVE TRENDED HIGHS A
DEGREE OR TWO COOLER THAN SUNDAY...WITH UPPER 80S NW TO LOWER 90S
CENTRAL AND SOUTH. DEWPOINTS WILL HOLD IN THE LOWER TO MID 70S AND
POSSIBLY TOUCH THE UPPER 70S AT TIMES LATE IN THE DAY. THIS
COMBINATION WILL SEND HEAT INDEX VALUES TO JUST ABOVE 100 ACROSS
THE SOUTH AND WILL KEEP THE PREVIOUS HEAT ADVISORY CONFIGURATION
IN PLACE.

TONIGHT...THE SETUP WILL BE FAVORABLE FOR ANOTHER MCS AS THE SURFACE
FRONT SLOWLY ADVANCES THROUGH THE FORECAST AREA AND MODEST
CONVERGENCE OCCURS IN THE 850 MB THETAE AXIS AS IT SHIFTS OVERHEAD.
HAVE KEPT LIKELY POPS IN THE NORTH WITH SLIGHT TO LOW END CHANCE
POPS IN THE SOUTH TOWARD MORNING. THE MAIN THREAT WILL BE LOCALLY
HEAVY RAINFALL. IT WILL BE ANOTHER WARM AND VERY HUMID NIGHT WITH
TEMPERATURES AND DEWPOINTS IN THE 70S...EXCEPT IN THE FAR NW...WHERE
THE CURRENT FRONTAL TIMING SUGGESTS READINGS LOWERING INTO THE
UPPER 60S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 334 AM CDT MON AUG 25 2014

AN ORGANIZED THUNDERSTORM COMPLEX SHOULD MOVE INTO THE AREA TUESDAY
MORNING AND DISSIPATE DURING THE MORNING. BOUNDARIES LEFT OVER FROM
THIS COMPLEX COMBINED WITH A WEAK FRONT MOVING THROUGH THE AREA WILL
PROVIDE THE FOCUS FOR NEW CONVECTION TUESDAY AFTERNOON AND EVENING.
HIGH MOISTURE LEVELS IN THE LOWER ATMOSPHERE MEANS ANY STORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

CLOUD COVER AND RAIN WILL PLAY INTO HOW WARM IT WILL GET ON TUESDAY.
THE SOUTHEAST HALF MAY SEE TEMPERATURES AROUND 90 WITH HEAT INDEX
READINGS IN THE UPPER 90S TO JUST OVER 100.

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN IOWA
TUESDAY EVENING AND THEN MOVE MAINLY EAST OVERNIGHT INTO WEDNESDAY
MORNING. THIS STORM COMPLEX SHOULD ARRIVE IN THE WESTERN THIRD OF
THE CWFA IN THE PRE-DAWN HOURS AND SLOWLY DISSIPATE ACROSS THE AREA
WEDNESDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE
STORMS DUE TO HIGH MOISTURE LEVELS.

LIKE TUESDAY...BOUNDARIES LEFT OVER FROM THE WEDNESDAY STORM COMPLEX
WILL PROVIDE THE FOCUS FOR NEW CONVECTION WEDNESDAY AFTERNOON AND
EVENING.

SIGNALS FROM THE MODELS SUGGEST YET ANOTHER THUNDERSTORM COMPLEX
WILL DEVELOP IN WESTERN IOWA WEDNESDAY EVENING AND MOVE GENERALLY
EAST OVERNIGHT AND ARRIVE IN THE WESTERN THIRD OF THE AREA IN THE
PRE-DAWN HOURS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE FROM SOME OF
THE STRONGER STORMS.

THURSDAY ON...
THE MODEL CONSENSUS HAS CHANCE POPS IN EACH 12 HOUR PERIOD FROM
THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES SHOULD BE NEAR NORMAL.
ON SUNDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE TO LOW CHANCE POPS.

THE LARGE SCALE PICTURE SUGGESTS THE WEATHER PATTERN WILL REMAIN
FAIRLY ACTIVE WITH A FRONT STALLED OUT JUST SOUTH OF THE AREA. IT
WILL NOT RAIN CONTINUOUSLY THE ENTIRE TIME. THERE WILL BE PERIODS OF
DRY WEATHER THAT MAY LAST 6 OR 12 HOURS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 100 PM CDT MON AUG 25 2014

LINE OF SHOWERS AND STORMS EXTENDS JUST SOUTH AND EAST OF DBQ TO
CID TERMINAL MOVING EAST. ADDITIONAL DEVELOPMENT EXPECTED NEAR
AND NORTH OF I-80 THIS AFTERNOON WITH VARIOUS OUTFLOW BOUNDARIES.
FRONT OVER CENTRAL IA TO PROGRESS EAST AND PASS THROUGH THE
TERMINALS TONIGHT BRINGING SHIFT IN WINDS TO NORTHERLY. ANTICIPATE
SHOWERS AND STORMS TO DEVELOP NORTH OF THE FRONT TONIGHT INTO
TUESDAY MORNING WITH THE GREATEST CHANCES RIGHT NOW LOOKING
NEAR AND NORTH OF I-80. CONDITIONS IN ANY CONVECTION WILL BE
MVFR TO IFR. GUSTY WINDS OF 30+ KTS WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS THIS AFTERNOON.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

UPDATE...05
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...08
AVIATION...05
Hazardous weather outlook, Aug 25, 12:10 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT MON AUG 25 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
110 PM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON OVER PORTIONS
OF NORTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST ILLINOIS.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS
OF 35 TO 50 MPH... ALTHOUGH AN ISOLATED SEVERE STORM WITH WINDS TO
AROUND 60 MPH WILL BE POSSIBLE. HIGH MOISTURE LEVELS MAY ALSO LEAD
TO LOCALLY HEAVY RAINFALL.

ADDITIONAL STORMS ARE ANTICIPATED OVER PORTIONS OF THE OUTLOOK
AREA TONIGHT MAINLY NORTH OF INTERSTATE 80. LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SUNDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. HOWEVER...THE THREAT OF SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OVER PORTIONS OF
NORTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST ILLINOIS.

In the hours before

Special weather statement, Aug 25, 11:38 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT MON AUG 25 2014

IAZ042-052>054-064>066-ILZ001-007-251900-
LINN IA-JOHNSON IA-JACKSON IA-DUBUQUE IA-CEDAR IA-CLINTON IA-JONES IA-
JO DAVIESS IL-CARROLL IL-
1238 PM CDT MON AUG 25 2014

...THUNDERSTORMS...SOME STRONG ARE POSSIBLE...

*  WEATHER IMPACTS...WIND GUSTS OF 35 TO LOCALLY UP TO 50 MPH.
   BRIEF TORRENTIALLY HEAVY RAINS AND POSIBLY PEA SIZED HAIL.

*  DURATION...THROUGH 2 PM CDT.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

NICHOLS
LAT...LON 4243 9048 4209 9006 4169 9159 4186 9179

NICHOLS
Special weather statement, Aug 25, 12:08 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT MON AUG 25 2014

IAZ054-ILZ001-002-007-251915-
JACKSON IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
108 PM CDT MON AUG 25 2014

...THUNDERSTORMS...SOME WITH STRONG WINDS ARE POSSIBLE...

*  WEATHER IMPACTS...WIND GUSTS OF 35 TO LOCALLY UP TO 50 MPH.
   BRIEF TORRENTIALLY HEAVY RAINS AND POSIBLY PEA SIZED HAIL.

*  DURATION...THROUGH 215 PM CDT.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4250 8941 4220 8939 4220 8968 4204 8968
      4204 9031 4229 9041 4251 9005

NICHOLS

The radar

The Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
August 25, 1:01 PM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.870, -90.160

Wind gusts estimated to be 60 mph were observed in Fulton, IL at 201 pm CDT August 25.

Hail, Whiteside

When
August 25, 1:05 PM CST
Where
Whiteside County, 2.48 mi NE of Fulton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.890, -90.130

Thunderstorm Wind, Whiteside

When
August 25, 1:15 PM CST
Where
Whiteside County, 0.69 mi S of Unionville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.810, -89.980

Wind gusts estimated to be 75 mph blew down an 8 inch diameter tree limb onto a house near Morrison, IL around 215 pm CDT August 25.

Thunderstorm Wind, Whiteside

When
August 25, 1:20 PM CST
Where
Whiteside County, 0.69 mi S of Morrison
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.810, -89.970

Wind gusts estimated to be 75 mph blew down numerous trees across all of Morrison, IL around 220 pm CDT August 25. There was widespread tree damage across town with some trees on power lines and residences.

Thunderstorm Wind, Whiteside

When
August 25, 1:20 PM CST
Where
Whiteside County, 0.75 mi S of Morrison
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.809, -89.967

Wind gusts estimated to be 75 mph blew down several trees on the spotter's block in Morrison, IL around 220 pm CDT August 25. A two foot diameter tree fell on a garage and another nearby tree was snapped off.

Thunderstorm Wind, Whiteside

When
August 25, 1:30 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.800, -89.690

Wind gusts estimated to be 60 mph blew down a tree limb in Sterling, IL around 230 pm CDT August 25.

Thunderstorm Wind, Whiteside

When
August 25, 1:35 PM CST
Where
Whiteside County, 0.52 mi E of Rock Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -89.690

Wind gusts estimated to be 65 mph blew down several tree limbs in Rock Falls, IL around 235 pm CDT August 25. Power outages were also observed.

Hail, Rock Island

When
August 25, 1:51 PM CST
Where
Rock Island County, 0.52 mi E of Rapids City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.340

Hail, Rock Island

When
August 25, 1:57 PM CST
Where
Rock Island County, Rapids City
Measured
1 in hail
Reported by
Social Media
Coordinates
41.580, -90.350

A Facebook user reported quarter sized hail in Rapids City, IL at 257 pm CDT August 25.

Thunderstorm Wind, Henry

When
August 25, 2:25 PM CST
Where
Henry County, 4.91 mi WSW of Hooppole
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.554, -90.013

Wind gusts estimated to be 70 mph blew down a tree across the road near the intersection of Highway 92 and the Atkinson road or about 6 miles west northwest of Hooppole, IL around 325 pm CDT August 25. This report was relayed by the 911 call center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532093, 532094, 532095, 532097, 532104, 532098, 532099, 532100, 532101, 532103.